Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

August 17, 2012Winston County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 17, 2012, 2:39 AM CDT for Winston County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2012, 2:39 AM CDT (07:39 UTC)
Expired
Aug 17, 2012, 3:30 AM CDT
In force
51 min
Issued by
NWS Birmingham, AL

County Winston County, AL

The radar

The Columbus AFB radar (KGWX), 99 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1257 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

960 
WWUS84 KBMX 170739
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
239 AM CDT FRI AUG 17 2012

ALZ014-170830-
WINSTON AL-
239 AM CDT FRI AUG 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON COUNTY UNTIL 330 AM
CDT...

AT 239 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ASHRIDGE TO HACKLEBURG...
AND MOVING EAST AT 25 MPH.

WIND GUSTS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH 
HEAVY RAIN. SOME OF THE WIND GUSTS MAY PRECEED THE THUNDERSTORMS BY 
SEVERAL MINUTES.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HALEYVILLE...
  NEEDMORE...
  MORELAND...
  BRUSHY LAKE...
  ASHRIDGE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3430 8712 3409 8711 3407 8763 3430 8764
TIME...MOT...LOC 0739Z 283DEG 20KT 3427 8746 3427 8774

$$

75

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 17, 1:14 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 17, 1:14 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 AM CDT FRI AUG 17 2012

.UPDATE...

MESOSCALE UPDATE.

&&

.DISCUSSION...

RATHER EXTENSIVE LINE OF THUNDERSTORMS HAVE PUSHED THROUGH TENNESSEE
AND WAS APPROACHING THE ALABAMA STATE LINE. THIS ACTIVITY WAS
LOCATED FROM NEAR CHATTANOOGA TO NEAR MEMPHIS. THESE STORMS HAVE A
HISTORY OF PRODUCING WINDS AROUND 60 MPH AND SOME QUARTER SIZE HAIL.

THE LATEST RUC ANALYSIS HAS PRECIPITABLE WATER VALUES MUCH LOWER
OVER NORTHERN ALABAMA...WITH HIGHER VALUES BACK TO THE NORTHWEST
NEAR THE FRONT OVER MISSOURI. MOISTURE TRANSPORT WOULD INDICATE SOME
NEW DEVELOPMENT IN NORTHWESTERN MISSISSIPPI AHEAD OF AN APPROACHING
SHORT WAVE TROUGH. THIS ACTIVITY WOULD HAVE A WESTERLY COMPONENT AND
MOVE INTO NORTH CENTRAL ALABAMA WITH THE LINE AROUND 3 AM. SURFACE
BASED CIN HAS INCREASED TO 150 WITH OVERALL BULK SHEAR VALUES
NEGLIGIBLE. LAPSE RATES ALSO ARE NOT OVERLY IMPRESSIVE AROUND 6.

EXPECT THAT FAR NORTH AREAS WILL EXPERIENCE THUNDERSTORMS
OVERNIGHT...STARTING BY 3 AM. THIS ACTIVITY MAY MAKE IT AS FAR SOUTH
AS INTERSTATE 59/20 BY DAYBREAK. AS FAR AS SEVERE STORMS GO...I
WOULD THINK THESE STORMS WOULD GRADUALLY LOSE SOME INTENSITY AS THEY
ENTER CENTRAL ALABAMA. THEREFORE...CAN NOT RULE OUT A STRAY SEVERE
STORM...A LARGE MAJORITY OF THE ACTIVITY WILL REMAIN BELOW SEVERE
LIMITS. BUT THE STORMS WILL BE CAPABLE OF PRODUCING SOME GUSTY
WINDS...FREQUENT LIGHTNING..AND HEAVY RAINFALL.

WILL MONITOR THE RADAR TRENDS CLOSELY THE NEXT FEW HOURS AND THE
DEVELOPMENT EXPECT IN NORTHERN MISSISSIPPI. THE MORNING DISCUSSION
WILL TALK MORE ABOUT SEVERE POTENTIAL TODAY.

75

&&

.AVIATION...

06Z TAF DISCUSSION.

WATCHING A LINE OF CONVECTION APPROACHING NORTHERN ALABAMA THIS
EVENING. THIS SQUALL LINE IS OUT AHEAD OF THE COLD FRONT THAT WILL
APPROACH THE AREA TOMORROW AFTERNOON. NOT EXPECTING THAT SPECIFIC
LINE OF STORMS TO AFFECT THE AREA OVERNIGHT...BUT SOME OF THE HIGH
RESOLUTION MODELS DO SHOW A PART OF THIS COMPLEX REDEVELOPING OVER
NORTHERN MISSISSIPPI AND MOVING INTO WEST CENTRAL ALABAMA BETWEEN
12Z AND 15Z. BASED ON THE CURRENT TRENDS AND MODEL DATA...WILL
BUMP UP THE ARRIVAL OF THUNDERSTORMS SLIGHTLY FROM THE PREVIOUS
FORECAST AND REPLACE THE VC WITH PREVAILING TSRA. WHILE CONVECTION
WILL NOT BE CONTINUOUS THROUGHOUT THE DAY...SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE AT ANY TIME THROUGH AT LEAST LATE
AFTERNOON OR EARLY EVENING.

FG/BR POTENTIAL OVERNIGHT...BELIEVE THE BOUNDARY LAYER WINDS WILL
BE UP JUST ENOUGH TO PREVENT ANY PROLONGED PERIOD OF LOWER
VISIBILITY FOR THE NORTHERN TAF SITES. IF THEY DROP IT IS MORE
LIKELY TO HAPPEN EARLY. FOR MGM AND TOI...WINDS ARE A LITTLE BIT
LESS AND THESE SITES ARE FAR REMOVED FROM THE CONVECTIVE TRENDS
OVER NORTHERN ALABAMA. THE BETTER POTENTIAL FOR LOWER VIS WILL BE
IN THE SOUTH.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/88
Hazardous weather outlook, Aug 16, 6:36 PM CDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 PM CDT THU AUG 16 2012

ALZ011>015-017>050-172345-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
636 PM CDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 17, 1:59 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
159 AM CDT FRI AUG 17 2012

ALZ018-020-170745-
CHEROKEE AL-ETOWAH AL-
159 AM CDT FRI AUG 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ETOWAH AND CHEROKEE
COUNTIES UNTIL 245 AM CDT...

AT 157 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
OUTFLOW BOUNDARY FROM THUNDERSTORMS IN THE TENNESSEE VALLEY. WINDS
MAY BE ASSOCIATED WITH THIS OUTFLOW BOUNDARY WELL AHEAD OF THE
ACTUAL THUNDERSTORMS.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  LITTLE RIVER CANYON NATIONAL PRESERVE...
  CEDAR BLUFF...
  CENTRE MUNICIPAL AIRPORT...
  CENTRE...
  FORNEY...

&&

LAT...LON 3452 8550 3408 8542 3405 8547 3406 8620
      3415 8625 3419 8619 3419 8612 3421 8610
      3421 8585 3425 8584 3424 8582 3426 8580
      3426 8578 3438 8563 3443 8559 3449 8558
      3453 8551
TIME...MOT...LOC 0657Z 338DEG 24KT 3462 8534 3444 8566
          3445 8629

75
Special weather statement, Aug 17, 2:03 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
203 AM CDT FRI AUG 17 2012

ALZ011-170745-
MARION AL-
203 AM CDT FRI AUG 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 245 AM CDT...

AT 202 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM OUTFLOW BOUNDARY MOVING SOUTHEAST AT 35 MPH. THIS
OUTFLOW WILL BE AHEAD OF A LINE OF STORMS FARTHER NORTH IN THE
TENNEESSE VALLEY. GUSTY WINDS MAY BE ASSOCIATED WITH THIS FEATURE.

WIND GUSTS 30 TO 40 MPH ARE POSSIBLE WITH THIS OUTFLOW.

ADDITIONAL SCATTERED STORMS ARE DEVELOPING AHEAD OF THE MAIN LINE OF
STORMS AND ALSO HAVE THE POTENTIAL OF PRODUCING GUSTY WINDS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HAMILTON...
  HACKLEBURG...
  WESTON...
  BRINN...
  LAKE BUTTAHATCHEE...

&&

LAT...LON 3432 8812 3432 8802 3431 8764 3410 8764
      3405 8775 3406 8821 3432 8818 3433 8817
      3433 8813
TIME...MOT...LOC 0702Z 333DEG 30KT 3450 8767 3437 8804
          3438 8840

75
Special weather statement, Aug 17, 2:39 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
239 AM CDT FRI AUG 17 2012

ALZ014-170830-
WINSTON AL-
239 AM CDT FRI AUG 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON COUNTY UNTIL 330 AM
CDT...

AT 239 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ASHRIDGE TO HACKLEBURG...
AND MOVING EAST AT 25 MPH.

WIND GUSTS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN. SOME OF THE WIND GUSTS MAY PRECEED THE THUNDERSTORMS BY
SEVERAL MINUTES.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HALEYVILLE...
  NEEDMORE...
  MORELAND...
  BRUSHY LAKE...
  ASHRIDGE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3430 8712 3409 8711 3407 8763 3430 8764
TIME...MOT...LOC 0739Z 283DEG 20KT 3427 8746 3427 8774

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 1:59 AM CDTSpecial Weather StatementBMXCherokee46 min
Aug 17, 2:03 AM CDTSpecial Weather StatementBMXMarion42 min
Aug 17, 2:42 AM CDTSpecial Weather StatementBMXMarion48 min
Aug 17, 3:18 AM CDTFlash Flood WarningBMXLamar3 hr
Aug 17, 4:10 AM CDTSpecial Weather StatementBMXWalker50 min
Aug 17, 4:13 AM CDTSpecial Weather StatementBMXPickens32 min
Aug 17, 4:33 AM CDTSpecial Weather StatementBMXPickens42 min
Aug 17, 4:37 AM CDTSpecial Weather StatementBMXTuscaloosa38 min
Aug 17, 5:54 AM CDTSpecial Weather StatementBMXSumter51 min

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.